Winter Weather, Wayne
- When
- January 18, 7:00 PM CST to January 19, 4:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
A vigorous upper level storm system moved southeast across the Lower Ohio Valley. This system produced two to three inches of snow east of Mount Vernon and along and north of Interstate 64 in southern Illinois.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A vigorous upper level storm system moved southeast across the Lower Ohio Valley. This system produced two to three inches of snow east of Mount Vernon and along and north of Interstate 64 in southern Illinois. Three inches of snow fell at Mount Carmel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 18, 2:18 PM CST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 218 PM CST SUN JAN 18 2009 .DISCUSSION... VIGOROUS UPPER LEVEL VORT WILL MOVE SE FROM NRN IL INTO CNTRL IN TO NRN KY TONIGHT. DECENT FORCING SHOULD WORK ON AVAILABLE MSTR TO GENERATE SOME LIGHT SNOW EAST 1/2 OF THE AREA. IN FACT...RETURNS ARE APPEARING ONCE AGAIN ON THE KVWX RADAR. MODELS SHOW BEST AVAILABLE MSTR EAST OF A KMVN-KHOP LINE...THUS WENT LIKELY POPS IN THIS AREA...AND ISSUED A SPS PRODUCT TO HIGHLIGHT THE POTENTIAL FOR MINOR ACCUMULATION. THE ONLY X FACTOR PRECLUDING CATEGORICAL POPS IS PROB OF MEASURABLE. NOT CERTAIN ON THAT JUST YET. SHOULD BE A LULL MONDAY...SO WENT DRY. 2M WINDS SHOW MORE OF A NORTH COMPONENT AND CAA ASPECT MONDAY...SO WENT CHILLY...WITH SOME CLOUDS PERSISTING. ANOTHER WAVE IS FORECAST TO MOVE ACROSS THE CWFA MONDAY NIGHT...SO ADDED POPS FOR A CHANCE OF LIGHT SNOW AREA WIDE AS THIS WAVE IS EXPECTED TO BE A BIT FARTHER WEST. NOT MUCH WEATHER TO SPEAK OF TUESDAY THROUGH THE WEEKEND. THE HIGHLY AMPLIFIED POSITIVE PNA PATTERN WILL BREAK DOWN AND FLATTEN. A RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL TEMPS IS FORECAST MID WEEK. THE MODELS CONTINUE TO SHOW FROPA THURSDAY NIGHT SOMETIME. COOLER TEMPS FORECAST FRIDAY THROUGH THE WEEKEND...AS THE SOUTHERN FRINGE OF CANADIAN AIR PUSHES INTO THE REGION...UPON A 1040+MB HIGH MOVING SE OFF THE HIGH PLAINS OF CANADA AND INTO THE NORTHERN PLAINS AND EVENTUALLY MIDWEST. TOO MUCH UNCERTAINTY TO PUT PRECIP INTO THE EXTENDED FORECAST. THE DRIER ECMWF CONTINUES TO BE THE PREFERRED MODEL. HOWEVER THE GFS IS BECOMING MORE PERSISTENT IN SHOWING PRECIP POTENTIAL...MAINLY FRIDAY INTO SATURDAY. WILL HAVE TO MONITOR THIS CLOSELY...SINCE IT LOOKS PROBABLE THAT THE CANADIAN AIRMASS WILL WORK INTO THE REGION. SO IF MOISTURE/QPF SHIFTS NORTH WITH SUCCESSIVE MODEL RUNS...PRECIP TYPE COULD BECOME A CONCERN. && .AVIATION... KEVV/KOWB SITES...AREA OF LIGHT SNOW ASSOCIATED WITH A SURFACE TROUGH /WEAK COLD FRONT/ WILL CONTINUE TO DIMINISH THIS AFTERNOON. LARGE AREA OF MVFR CIGS OVER CENTRAL IL WILL MOVE SOUTHEAST ACROSS BOTH SITES THROUGH MONDAY MORNING. THERE MAY BE ANOTHER PERIOD OF LIGHT SNOW TONIGHT WITH ANOTHER WEAK SURFACE TROUGH. KPAH/KCGI SITES...BOTH SITES WILL REMAIN NEAR THE SOUTHWEST FRINGE OF AN AREA OF MVFR CIGS OVER ILLINOIS. EXPECT MAINLY VFR CONDITIONS THROUGH MONDAY...WITH CIGS IN THE 4 TO 8K FOOT RANGE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST SUN JAN 18 2009 ILZ080-084-088-089-092>094-KYZ001>006-008-009-MOZ076-086-087-100- 107>112-114-191100- PERRY IL-JACKSON-UNION IL-JOHNSON-ALEXANDER-PULASKI-MASSAC-FULTON- HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-MARSHALL-CALLOWAY- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 200 PM CST SUN JAN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS JUST A SLIGHT CHANCE OF VERY LIGHT SNOW OR FLURRIES TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF LIGHT SNOW MONDAY NIGHT. MINOR ACCUMULATIONS CANNOT BE RULED OUT...AND IF THAT HAPPENS...IT SHOULD NOT BE MUCH MORE THAN A DUSTING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ILZ075>078-081>083-085>087-090-091-INZ081-082-085>088-KYZ007- 010>022-191100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE- WILLIAMSON-SALINE-GALLATIN-POPE-HARDIN-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-LYON-TRIGG- CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS- MCLEAN-MUHLENBERG-TODD- 200 PM CST SUN JAN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW IS EXPECTED TONIGHT EAST OF A LINE FROM MOUNT VERNON ILLINOIS TO HOPKINSVILLE KENTUCKY. ACCUMULATIONS FROM A DUSTING UP TO 1/2 INCH WILL BE POSSIBLE. ISOLATED AMOUNTS APPROACHING 1 INCH CANNOT BE RULED OUT. REFER TO OUR SPECIAL WEATHER STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF LIGHT SNOW MONDAY NIGHT. MINOR ACCUMULATIONS CANNOT BE RULED OUT...AND IF THAT HAPPENS...IT SHOULD NOT BE MUCH MORE THAN A DUSTING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 149 PM CST SUN JAN 18 2009 ILZ075>078-081>083-085>087-090-091-INZ081-082-085>088-KYZ007- 010>022-190900- JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE- WILLIAMSON-SALINE-GALLATIN-POPE-HARDIN-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-LYON-TRIGG- CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS- MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI...HERRIN... HARRISBURG...SHAWNEETOWN...GOLCONDA...ELIZABETHTOWN... FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE... ROCKPORT...SMITHLAND...MARION...EDDYVILLE...CADIZ...PRINCETON... MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE...ELKTON 149 PM CST SUN JAN 18 2009 ...MINOR ACCUMULATION OF SNOW POSSIBLE TONIGHT... A VIGOROUS UPPER LEVEL SYSTEM WILL MOVE SOUTHEAST FROM NORTHERN ILLINOIS ACROSS CENTRAL INDIANA AND INTO NORTHERN KENTUCKY TONIGHT. THE DISTURBANCE IS EXPECTED TO GENERATE A BAND OF LIGHT SNOW...THAT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...EAST OF A LINE FROM MOUNT VERNON ILLINOIS TO HOPKINSVILLE KENTUCKY. THIS ALSO INCLUDES EVANSVILLE...OWENSBORO... HENDERSON AND MADISONVILLE. ANYWHERE FROM A LIGHT DUSTING...TO PERHAPS 1/2 INCH OF SNOW COULD ACCUMULATE...WITH ISOLATED AMOUNTS POSSIBLY APPROACHING 1 INCH. TRAVELERS SHOULD CONTINUE TO MONITOR THE FORECAST. SLICK SPOTS COULD DEVELOP ON AREA ROADWAYS...AS TEMPERATURES ARE FORECAST TO FALL THROUGH THE 30S THIS EVENING...INTO THE MID TO UPPER 20S OVERNIGHT.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148954, 148955, 148956.